Alert archive / Oregon / Wind Advisories in 2015

Wind Advisory 11, NWS Medford, OR

April 13, 2015Jackson County, Oregon

NWS Medford, OR issued this wind advisory at Apr 13, 2015, 7:01 PM PDT for Jackson County, Oregon. It was in force for 99 min.

The area

The counties it named.

The facts

Issued
Apr 13, 2015, 7:01 PM PDT (02:01 UTC)
Expired
Apr 13, 2015, 8:40 PM PDT
In force
99 min
Issued by
NWS Medford, OR

County Jackson County, OR

The radar

The Medford radar (KMAX), 39 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2015-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2015-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WWUS76 KMFR 140201
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
701 PM PDT MON APR 13 2015

ORZ026-140600-
/O.NEW.KMFR.WI.Y.0011.150414T0201Z-150414T0600Z/
JACKSON COUNTY-
INCLUDING THE CITIES OF...MEDFORD...ASHLAND
701 PM PDT MON APR 13 2015

...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

* WINDS: NORTHWEST 20 TO 30 MPH WITH GUSTS TO 45 MPH.

* TIMING: THROUGH 11 PM PDT.

* LOCATIONS INCLUDE: MEDFORD...ASHLAND.

* IMPACTS: GUSTY WINDS WILL IMPACT TRAVEL...ESPECIALLY FOR HIGH-
  PROFILE VEHICLES. 

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 25 TO 39 MPH ARE EXPECTED
WITH HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

SK
1 follow-up statement
821 
WWUS76 KMFR 140340
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
840 PM PDT MON APR 13 2015

ORZ026-140445-
/O.CAN.KMFR.WI.Y.0011.000000T0000Z-150414T0600Z/
JACKSON COUNTY-
840 PM PDT MON APR 13 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED ACROSS THE AREA. 

$$

SK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Apr 13, 5:22 PM PDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 13, 5:22 PM PDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEDFORD OR
522 PM PDT MON APR 13 2015

UPDATED AVIATION SECTION

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.

THE MAIN ITEMS OF INTEREST IN THE SHORT TERM ARE GUSTY WINDS
TONIGHT (STRONGEST ON THE EAST SIDE), RAIN AND SNOW WITH FALLING
SNOW LEVELS TONIGHT, A SLIGHT CHANCE OF COASTAL THUNDERSTORMS
LATE THIS EVENING INTO EARLY TUESDAY MORNING, SHOWERS AND SNOW
SHOWERS LATE TONIGHT INTO TUESDAY EVENING, AND COLD MORNING LOW
TEMPERATURES.

THERE WAS LITTLE ADJUSTMENT NEEDED TO THE FORECAST FOR TONIGHT.
A FAST MOVING COLD FRONT IS NOW REACHING THE COAST. WESTERLY
WINDS THIS AFTERNOON HAVE INCREASED TO RIGHT AROUND THE EXPECTED
STRENGTH. THE 12Z GFS MOS WIND SPEEDS WERE FORECAST TO BE SLIGHTLY
STRONGER THAN THE NAM MOS, AND ARE VERIFYING WELL AT THIS TIME
WITH WIDESPREAD REPORTS OF GUSTY, BREEZY 15 TO 25 MPH
WINDS...INCLUDING GUSTS OF 43 MPH AT SUMMER LAKE.

SNOW LEVELS WILL DROP QUICKLY FROM AROUND 6000 TO 7000 FEET THIS
AFTERNOON TO AROUND 2500 TO 3000 FEET BY THE TIME PRECIPITATION
TAPERS TO LIGHT SHOWERS LATE TONIGHT. THE BULK OF COASTAL RAIN
WILL FALL FROM NOW THROUGH THE EARLY EVENING, MAINLY AN EVENING
EVENT FOR THE WEST SIDE, AND A LATE NIGHT EVENT FOR THE EAST SIDE.
SNOWFALL OF 2 TO 5 INCHES IS EXPECTED AROUND CRATER LAKE WITH 1 TO
2 INCHES FOR MUCH OF THE CASCADES, AND GENERALLY LESS THAN AN INCH
OF SNOW ON THE EAST SIDE.

THE SLIGHT CHANCE OF COASTAL THUNDERSTORMS WILL ARISE FROM A
POST-FRONTAL SURFACE TROUGH THAT WILL HAVE ITS LANDFALL COINCIDE
WITH THE AXIS OF THE UPPER LEVEL TROUGH/COLDEST AIR ALOFT MOVING
INLAND. I MENTIONED IT IN YESTERDAY'S DISCUSSION AND IT BEARS
REPEATING THAT THE WEATHER ON TUESDAY WILL HAVE A RESEMBLANCE TO
WHAT OCCURRED ON SATURDAY. A COLD, WEAKLY UNSTABLE NORTHWEST FLOW
ALOFT WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND SNOW SHOWERS
THAT WILL FALL OUT OF LOW TOPPED CUMULUS CLOUDS. THE SNOW LEVEL ON
TUESDAY WILL RISE FROM AROUND 2500 FEET TO AROUND 3500 FEET WITH
AN ADDITIONAL INCH OF SNOW POSSIBLE IN THE CASCADES EXCEPT LIKELY
A BIT MORE (AROUND 2 INCHES) FOR CRATER LAKE.

VALLEY LOW CLOUDS AND PATCHY FOG ARE LIKELY TO HINDER COOLING
DURING EACH OF THE NEXT TWO NIGHTS, BUT IT WILL STILL BE QUITE
COLD ANYWAY WITH LOWS SEVERAL DEGREES BELOW NORMAL.

HIGH PRESSURE CENTERED OFFSHORE FROM CALIFORNIA WILL BUILD INTO
THE WEST COAST AND BRING A RETURN OF MOSTLY CLEAR TO CLEAR SKIES
WITH A WARMING TREND WEDNESDAY THROUGH THURSDAY.

.LONG TERM...FRIDAY THROUGH MONDAY.

WARM AND DRY CONDITIONS WILL PERSIST THROUGH THE WEEKEND AS A
STRONG LONG WAVE RIDGE SETTLES JUST OFF THE WEST COAST WITH
NORTHERLY FLOW ALOFT AND LOW LEVEL OFFSHORE FLOW. A SHORT WAVE
TROUGH IS FORECAST TO MOVE ACROSS WASHINGTON AND NORTHERN OREGON
ON FRIDAY. THE MAIN EFFECT FROM THIS FEATURE IS TO PUSH HIGH
TEMPERATURES DOWN A FEW DEGREES ALTHOUGH IT WILL STILL BE ABOVE
SEASONAL NORMS. WE MAY ALSO SEE A SLIGHT INCREASE IN THE SURFACE
WESTERLY WINDS. THE GFS SHOWS SOME INSTABILITY IN TERMS OF THE
LIFTED INDEX BUT WESTERLY FLOW IS GENERALLY NOT FAVORABLE FOR
THUNDERSTORMS AND MOISTURE WILL BE VERY LIMITED.

ON SATURDAY THE LONG WAVE RIDGE REBUILDS WESTWARD TO AROUND
LONGITUDE 130W ALLOWING THE SHORT WAVE TROUGH TO DROP SOUTH ACROSS
OUR FORECAST AREA IN THE NORTH TO NORTHWEST FLOW ALOFT. THERE
SEEMS TO BE MORE INSTABILITY ACROSS OUR NORTHERN CALIFORNIA ZONE
SOUTHWARD. AT THIS POINT WE FEEL THAT THIS WOULD TRANSLATE INTO
MORE CUMULUS BUILDUPS OVER THE SISKIYOUS AND THE MARBLE MOUNTAINS
ON SATURDAY. THE RIDGE CONTINUES TO BUILD INTO THE WEST COAST
SUNDAY AND MONDAY. DURING THE PAST 10 RUNS THE GFS TREND HAS BEEN
TO FORECAST HIGHER 500 MB HEIGHT OVER THE PACIFIC NORTHWEST SO
CONFIDENCE IS HIGH THAT WE WILL SEE A WARM AND DRY TREND. HIGHS
IN THE ROGUE VALLEY ARE FORECAST TO BE IN THE LOWER 80S FROM
FRIDAY THROUGH MONDAY (WITH THE EXCEPTION OF SATURDAY DUE TO CLOUD
COVER). IF THIS SCENARIO HOLDS TRUE, THIS IS ALMOST 20 DEGREES
ABOVE SEASONAL NORMS FOR MID APRIL FOR THE ROGUE VALLEY AND ABOUT
15 DEGREES ABOVE NORMAL FOR AREAS EAST OF THE CASCADES. /FB

&&

.AVIATION...FOR THE 14/00Z TAF CYCLE

...A COLD FRONT WILL PASS THROUGH OUR CWA THIS EVENING BRINGING RAIN
SHOWERS AND MVFR CIGS FOR THE UMPQUA BASIN AND NEAR THE COAST.  LOOK
FOR THE COLD FRONT TO CREATE A WELL MIXED LAYER AND INSTABILITY NEAR
THE COAST. THEREFORE THUNDERSTORMS ARE POSSIBLE OFF THE COAST OF
COOS AND CURRY COUNTY THIS EVENING.  THE COLD FRONT WILL MOVE
THROUGH KLMT TONIGHT WITH WINDS 20-25KT AND GUSTS TO 30-35 KTS.
SOME UNCERTAINTY WITH THE CLOUD DECKS TONIGHT WITH COLD SINKING AIR
MOVING IN BEHIND THE FRONT.  MODELS STILL SUGGEST CIGS IN MVFR SO
KEPT THIS IN MOST OF THE TAFS THIS EVENING AND INTO TONIGHT.
SPILDE/SMITH

&&

.MARINE...UPDATED 300 PM PDT MONDAY APR 13 2015...A FRONT WILL MOVE
ONSHORE THIS AFTERNOON...WINDS WILL TURN NORTHWEST BEHIND THE FRONT
AND PICK UP BRIEFLY BEFORE DECREASING THIS EVENING. STEEP SEAS AND
SHOWERS WILL CONTINUE THROUGH TUESDAY. A THERMAL TROUGH WILL DEVELOP
WEDNESDAY AND THURSDAY WITH INCREASING NORTH WINDS AND SEAS. THERE
IS THE POTENTIAL FOR GALES SOUTH OF CAPE BLANCO. THERE WAS SOME
DISAGREEMENT WITH THE MODELS ON WINDS WEDNESDAY EVENING SO STAYED
AWAY FROM A GALE WATCH FOR WEDNESDAY EVENING. THEN MODERATE WEST TO
NORTHWEST SWELL WITH VERY LONG PERIOD WILL ALSO ENTER THE REGION
THURSDAY AND THEN LOWER ON FRIDAY. NORTH WINDS MAY LOWER BRIEFLY ON
FRIDAY BEFORE STRENGTHENING AGAIN THIS WEEKEND. /SMITH

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM
	 PDT THIS EVENING FOR PZZ350-356-370-376.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT TUESDAY
     FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT TUESDAY
     FOR PZZ370-376.

CZS/DW/FJB/MAS

In the hours before

Local storm report, Apr 13, 6:56 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
656 PM PDT MON APR 13 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     NON-TSTM WND GST 3 E GOLD HILL           42.43N 122.99W
04/13/2015  M46 MPH          JACKSON            OR   TRAINED SPOTTER

&&

CS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 1:54 PM PDTFreeze WarningMFRCurry, Jackson, Josephine19 hr
Apr 14, 3:24 PM PDTHazardous Seas WatchMFR11 hr
Apr 14, 3:24 PM PDTSmall Craft Advisory for WindsMFR6 days
Apr 14, 3:24 PM PDTSmall Craft Advisory for Hazardous SeasMFR9 days

Nearby

Wind Advisories in Oregon, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.